Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this fire weather watch at Jan 13, 2021, 7:56 AM CST for 27 counties in Kansas. It took effect at Jan 14, 2021, 11:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2021, 7:56 AM CST (13:56 UTC)
- In effect from
- Jan 14, 2021, 11:00 AM CST
- Expired
- Jan 13, 2021, 3:24 PM CST
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3793 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS83 KDDC 131356 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 756 AM CST Wed Jan 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-140300- /O.NEW.KDDC.FW.A.0001.210114T1700Z-210115T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 756 AM CST Wed Jan 13 2021 /656 AM MST Wed Jan 13 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY LATE MORNING THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...031...043...044...045...046...061...062... 063...064...065...066...074...075...076...077...078...079...080... 081...084...085...086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Fire Weather Watch For wind and low relative humidity, which is in effect from Thursday late morning through Thursday afternoon. * Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Northwest 30 to 40 mph with gusts 50 to 60 mph. * Relative Humidity...Falling to 15 to 20 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
670 WWUS83 KDDC 132124 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 324 PM CST Wed Jan 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-140530- /O.UPG.KDDC.FW.A.0001.210114T1700Z-210115T0000Z/ /O.NEW.KDDC.FW.W.0001.210114T1700Z-210115T0000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 324 PM CST Wed Jan 13 2021 /224 PM MST Wed Jan 13 2021/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 6 PM CST /5 PM MST/ THURSDAY FOR strong winds and low relative humidity FOR FIRE WEATHER ZONES 030...031...043...044...045...046...061...062... 063...064...065...066...074...075...076...077...078...079...080... 081...084...085...086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning FOR strong winds and low relative humidity, which is in effect from 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Northwest 30 to 40 mph with gusts up to 60 mph. * Timing... * Relative Humidity...As low as 17 percent. * Temperatures...In the mid 40s. * Lightning... * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Jan 13, 4:40 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 13, 4:40 AM CST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 440 AM CST Wed Jan 13 2021 ...Updated Aviation... .SHORT TERM...(Wednesday and Thursday) Issued at 1200 AM CST Wed Jan 13 2021 Temperatures tonight are not as cold as recent nights, as the lower troposphere continues to warm, and scattered cirrus arrive north of the ridge axis, interfering with radiational cooling. Most locations will hold in the 20s through sunrise. Unseasonably warm temperatures will be enjoyed Wednesday. Models spread the warmest plume of 850 mb air over SW KS this evening, in the prefrontal warm sector after sunset, when 850 mb temperatures will climb as high as 14-15C. Still, 850 mb temps of +10-12C this afternoon, coupled with W/NWly downslope, will allow for surface temperatures to soar into the 60s. The forecast high at Dodge City of 66 is 22 degrees above normal, and only 5 degrees shy of the record high of 71 set in 1923. Several locales NE of Dodge City will touch 70 this afternoon, with an optimal downslope regime. Winds will remain tame, increasing from the NW at 10-20 mph, with scattered cirrus. The anticipated cold front is expected to enter NW Kansas around midnight tonight, and then roar through the SE zones/south central Kansas by 6 am. Models depict intense winds aloft during the 3-6 am Thursday time frame. For example, 00z GFS at DDC forecasts NW winds of 40 mph in the boundary layer, 60 mph at 850 mb, 80 mph at 700 mb, and 100 mph at 500 mb just before sunrise Thursday. Nocturnal timing/limited mixing and boundary layer decoupling will keep much of this momentum above the surface, but not all of it. A rapid increase in NW winds is expected after midnight, with gusts to at least 45 mph, particularly along the preferred US 83 corridor (Scott City-Garden City-Liberal). Will decide on this shift if a high wind watch will be required tonight. Various models hint that there may be some light rain showers (sprinkles/virga) via the lift ahead of the incoming shortwave, which would actually help drag some of that momentum aloft down to the ground. Measurable precipitation will be very hard to come by, and therefore pops are only at slight chance. Thursday will feature modest cold air advection sending temperatures back to where they should be in January, with afternoon max temp grids in the 40s. Intense NWly downslope will mask what cold advection there is, and it won't be that cold for January standards. Models show much stronger dry advection through Thursday, with dewpoints crashing to the single digits. The strongest NW winds are expected to begin immediately after mixing, favoring the north central and northwest zones through early afternoon, where gusts near 60 mph are most likely. Will be issuing a high wind watch for these zones for Thursday. With the strongest winds aloft out of sync with the best diurnal mixing, feel higher end wind gusts (above 70 mph) are unlikely, but still the high wind warning gust criteria (58 mph) is expected to be attainable on Thursday. .LONG TERM...(Friday through Tuesday) Issued at 155 AM CST Wed Jan 13 2021 Intense NW winds will continue Friday, and have high confidence that another high wind warning will be needed. Models display impressive coupled jet structure, with efficient mixing allowing momentum to reach the surface soon after sunrise Friday. 00z GFS is forecasting winds of 70 mph at 850 mb (2000 ft AGL) at Dodge City 6 am Friday. The highest winds will favor the northern/NE zones during the morning and midday hours (gusts to near 70 mph), before winds gradually relax during the late afternoon. This wind reduction will be a very slow process, since the large powerful 520 dm parent cyclone in the Mississippi valley will not be in a hurry to exit. Some wraparound clouds will flirt with the NE zones, but expect all snow to remain well NE of SW KS. The intense NW winds will provide some downslope component, and along with continued exceptionally dry air, afternoon temperatures will still be in the 40s. Winds will finally calm down around sunset Friday evening. Northwest flow aloft will finally weaken over the weekend, but weaker cool/dry NW flow will continue, with a couple inconsequential shortwaves embedded within. Dry weather will continue with much more manageable NW winds Saturday and Sunday. Temperatures will not be allowed to moderate much, with most locations in the seasonable 40s each afternoon. 00z GFS/ECMWF both show another dry cold front arriving in the Monday night/Tuesday morning time range. Although this front will be dry, it will keep the NW winds going and prevent any warmup. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 440 AM CST Wed Jan 13 2021 VFR will continue this TAF period, with varying amounts of cirrus. After 15z Wed, NW winds will gust 20-23 kts at all airports. Winds will diminish temporarily around sunset/00z Thu. A strong cold front is expected to race through SW KS during the 06-12z Thu window, with a rapid increase in north winds. Intense winds aloft are expected toward 12z Thu, and included low level wind shear in all TAFs toward the end of the period. Intense NW winds will impact aviation operations during the daylight hours Thursday, and again on Friday. Gusts near 50 kts are expected both days, especially at GCK/HYS. && .FIRE WEATHER... Issued at 215 AM CST Wed Jan 13 2021 Unseasonably warm temperatures in the 60s are expected Wednesday afternoon, with minimum relative humidity in the 20-25% range, but NW winds will remain constrained in the 10-20 mph range. A strong cold front is expected tonight, with a rapid increase in NW winds. Two days of intense NW winds are expected Thursday and Friday. On both days, winds will gust near 60 mph, especially north and northeast of Dodge City. The strong NW winds will be accompanied by much drier air, with dewpoints falling to the single digits. However, with cooler temperatures, minimum relative humidity is expected to hold in the 20-25% range each afternoon, above red flag warning criteria (15%). As such, no fire weather watches are planned at this time. This being said, any ignitions Thursday or Friday afternoons, in the expected winds and widespread dormant grasses, will have the potential to display extreme fire behavior and may escape control easily. All outdoor burning is strongly discouraged Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 36 48 27 / 0 10 10 0 GCK 64 33 46 24 / 0 20 10 0 EHA 65 32 46 24 / 0 10 0 0 LBL 63 31 47 23 / 0 10 10 0 HYS 68 37 48 27 / 0 10 10 0 P28 65 35 52 29 / 0 10 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday morning through Thursday afternoon for KSZ030-031-043>046-061>063. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Jan 13, 2:41 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CST Wed Jan 13 2021 KSZ030-031-043>046-061>066-074>081-084>090-140845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CST Wed Jan 13 2021 /141 AM MST Wed Jan 13 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Unseasonably warm afternoon temperatures are expected Wednesday afternoon with no hazards. A strong cold front is expected after midnight tonight, with a rapid increase in northwest winds. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Two days of intense northwest winds are expected Thursday and Friday. Both days, gusts will reach near 60 mph, especially across the northern and northeast portions of SW Kansas. High wind warnings will be required. The winds will be accompanied by much drier air, which will result in an elevated to near critical risk of wildfire spread. Any outdoor burning is strongly discouraged Thursday and Friday afternoons. Days 2-7 Hazards ---------------- * Thursday - Non thunderstorm wind: Extreme risk - Fire weather: Significant risk * Friday - Non thunderstorm wind: Extreme risk - Fire weather: Significant risk * Saturday No hazards. * Sunday No hazards. * Monday No hazards. * Tuesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 12:15 AM CST | High Wind Watch | DDC | Ellis, Finney, Hamilton, Kearny, Lane, Ness and 3 more | 15 hr |
| Jan 13, 3:23 PM CST | High Wind Watch | DDC | Ellis, Finney, Hamilton, Hodgeman, Kearny, Lane and 5 more | 11 hr |
| Jan 13, 3:23 PM CST | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 51 hr |
| Jan 13, 3:24 PM CST | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 27 hr |
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.